Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 17, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Feb 21, 1997, 9:21 AM CST for Wayne County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 21, 1997, 9:21 AM CST (15:21 UTC)
- Expired
- Feb 21, 1997, 10:10 AM CST
- In force
- 49 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Wayne County, KY
The radar
The Knoxville radar (KMRX), 146 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 7:30 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 392 m²/s²
- 0-3 km storm-relative helicity
- 598 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
882 WUUS1 KJKL 211523 RRA SVRJKL KYC231-211610- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 921 AM CST FRI FEB 21 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1010 AM CST FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTH CENTRAL KENTUCKY ...WAYNE AT 920 CST AM A SEVERE THUNDERSTORM WAS LOCATED IN WAYNE COUNTY NEAR THE TOWN OF ALBANY...OR 50 MILES SOUTHWEST OF LONDON. DAMAGING WIND GUSTS OVER 50 MPH ARE EXPECTED WITH THIS STORM. OTHER CITIES WHICH WILL BE AFFECTED BY THIS STORM INCLUDE SUNNY BROOK AND POWERSBURG. LEWIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 2:25 AM CST, 6 hours 56 minutes earlier.
Area forecast discussion, Feb 21, 2:25 AM CST, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
325 AM EST FRI FEB 21 1997
MODEL SOLUTIONS ARE QUITE SIMILAR THIS MORNING. KEY TO THIS FORECAST
WILL LIE IN PAYING CLOSE ATTENTION TO UPSTREAM CONVECTIVE TRENDS...AS
MESOSCALE INTERACTIONS WILL LIKELY DICTATE THE KIND OF WEATHER WE HAVE
TO ENDURE NEXT 24 HOURS.
IR/WV SATELLITE IMAGERY THIS MORNING SHOWING WELL DEFINED CIRCULATION
BRINIGING GULF MOISTURE NORTHWARD. SOME INDICATION OF DEWPOINT POOLING
OCCURRING OVER TN EARLY THIS MORNING...BUT SAT ALSO SHOWING WARMING
CLOUD TOPS AND DRYING AIR OVER MS/WRN TN THAT COULD GET IN HERE LATER
THIS MORNING GIVING US A CHANCE FOR SOME INSOLATION AND HEATING.
MODELS INDICATE THAT CONVECTION SHOULD ARRIVE WITHIN A COUPLE HOURS
EITHER SIDE OF 18Z...BUT MY BELIEF IS THAT BARRING RAPID HEATING THIS
MORNING ANY STORMS WILL BE OUTRUNNING THE DYNAMICS AT THAT POINT AND
SHOULD WEAKEN. LOCAL STUDIES BY BROYLES SHOW SOUTH WINDS OVER SE KY
HAMPER DEWPOINT POOLING BECAUSE OF DOWNSLOPING OFF THE RIDGES...REALLY
NEED MORE OF A SW LOW LEVEL FLOW FOR ORGANIZED SEVERE CONVECTION. WITH
STRONG WIND FIELDS EXPECT A FEW STRONG STORMS.
BOTH MODELS SHOW DRY SLOT CURRENTLY OVER ERN TX WILL CONTINUE TO MOVE
NORTHEAST AND EFFECTIVELY SPLIT ACTIVITY WITH ONE BATCH OF PRECIP
GOING TO OUR SOUTH TONIGHT AND THE OTHER NORTH. STILL EXPECT AT LEAST
SCATTERED SHOWERS AND THUNDERSTORMS AS AIR WILL REMAIN UNSTABLE AND
FRONT WILL BE PUSHING THROUGH. SOME OF THESE STORMS COULD BE STRONG AS
WELL...BUT WIND FIELDS WILL BECOME LESS FAVORABLE BEFORE MIDNIGHT.
MODELS KEEP ABUNDANT LOW LEVEL MOISTURE OVER US THROUGH SATURDAY WITH
STRONG CAA DURING THE MORNING. EXPECT CLOUDS AND TURNING MUCH COLDER
THROUGH THE DAY...WITH SCATTERED MORNING SHOWERS ENDING AS A FEW
AFTERNOON FLURRIES.
FWC TEMPS REASONABLE WITH A FEW ADJUSTMENTS. WE'LL SEE A QUICK WARMUP
THIS MORNING...ESPECIALLY IF WE HAVE A FEW PERIODS OF SUNSHINE. LOZ
ALREADY WARMING UP. TEMPERATURES TONIGHT WILL REMAIN RELATIVELY MILD
UNTIL FROPA...AND FALLING TEMPERATURES THROUGH THE DAY ON SATURDAY.
POPS ALSO LOOK GOOD.
TEMPS POPS
JKL 72/49/45 764
LOZ 70/49/45 764
RABThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 9:38 AM CST | Severe Thunderstorm Warning | JKL | McCreary | 32 min |
| Feb 21, 9:38 AM CST | Severe Thunderstorm Warning | JKL | Powell | 32 min |
| Feb 21, 10:09 AM CST | Severe Thunderstorm Warning | JKL | Laurel, Rockcastle | 31 min |
| Feb 21, 10:11 AM CST | Severe Thunderstorm Warning | JKL | McCreary | 34 min |
| Feb 21, 10:21 AM CST | Severe Thunderstorm Warning | JKL | Jackson | 44 min |
| Feb 21, 10:36 AM CST | Severe Thunderstorm Warning | JKL | Bell, Knox | 34 min |
| Feb 21, 11:16 AM CST | Severe Thunderstorm Warning | JKL | Breathitt, Morgan, Wolfe | 34 min |
| Feb 21, 11:31 AM CST | Severe Thunderstorm Warning | JKL | Knott, Perry | 34 min |
| Feb 21, 11:31 AM CST | Severe Thunderstorm Warning | JKL | Magoffin | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.